Jump to content
ClusterBusters
Sign in to follow this  
EyecePick

Allergy to triptans?

Recommended Posts

I use 3mg of sumatriptan (Zembrace) as an abortive medication. Although the side effects have always been ugly- anxiety, chest pain, shortness of breath, and that terrible feeling of blood vessels constricting... tonight for the first time I had an immediate side effect of itching. While itchiness is not a true allergic reaction, I'm worried I'm developing an allergy to my only effective abortive med. My boyfriend is a physician luckily, and he scanned me top to bottom and only noticed maybe 2 hives. but no airway occlusion, no signs or symptoms of anaphylaxis. Has anyone else developed a sensitivity to sumatriptan? TIA

 

 

Share this post


Link to post
Share on other sites

I am allergic to Imitrex. I took the shots for years and had no idea that the resulting eyelid swelling/pins-and-needles feeling, throat swelling, and skin/scalp burning sensations (esp touching water, for some reason) were a concern. (The last one is apparently not an anaphylaxis thing, but a mild reaction.) I just hadn't mentioned this to my migraine doctors, figuring that was normal. I had the reactions to a slightly lesser extent with the imitrex pills. Eventually, someone asked and I was told to never take it again. I just got lucky, I'm told, that I never had a full-blown reaction.

After that, I took maxalt for 10+ years with only the burning thing and now frova (for the last 5 with the same) and Zomig (tbd). So long story short, while purely anecdotal, not all triptans are the same. You can be allergic to one, but not necessarily to all.

  • Like 1

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×